Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Houston/Galveston, TX

January 8, 2016Brazoria County, Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 8, 2016, 5:06 PM CST for Brazoria County, Fort Bend County, Harris County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2016, 5:06 PM CST (23:06 UTC)
Expired
Jan 8, 2016, 5:30 PM CST
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 3:54 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS54 KHGX 082306
SVRHGX
TXC039-157-201-082330-
/O.NEW.KHGX.SV.W.0001.160108T2306Z-160108T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
506 PM CST FRI JAN 8 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
  EAST CENTRAL FORT BEND COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 530 PM CST

* AT 506 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTRAL
  NEAR FRESNO...MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHWESTERN PASADENA...WESTERN PEARLAND...SOUTHEASTERN MISSOURI
  CITY...SOUTH HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...GALENA
  PARK...JACINTO CITY...NORTHWESTERN MANVEL...ASTRODOME AREA...
  GREATER FIFTH WARD...FOURTH WARD...FRESNO...NEARTOWN / MONTROSE...
  SECOND WARD...GREATER EASTWOOD...GREATER HOBBY AREA...DOWNTOWN
  HOUSTON...GREATER HEIGHTS AND NEAR NORTHSIDE HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2981 9505 2979 9507 2979 9509 2978 9508
      2978 9510 2976 9510 2946 9545 2952 9554
      2997 9534
TIME...MOT...LOC 2306Z 209DEG 33KT 2958 9542 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
961 
WWUS54 KHGX 082330
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 PM CST FRI JAN 8 2016

TXC039-157-201-082339-
/O.EXP.KHGX.SV.W.0001.000000T0000Z-160108T2330Z/
BRAZORIA TX-FORT BEND TX-HARRIS TX-
530 PM CST FRI JAN 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRAZORIA...EAST
CENTRAL FORT BEND AND CENTRAL HARRIS COUNTIES WILL EXPIRE AT 530 PM
CST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS SLIGHTLY
WEAKENED THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
PEA TO PENNY SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2981 9505 2979 9507 2979 9509 2978 9508
      2978 9510 2976 9510 2946 9545 2952 9554
      2997 9534
TIME...MOT...LOC 2324Z 209DEG 33KT 2958 9542 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:11 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 8, 3:11 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 PM CST FRI JAN 8 2016

.DISCUSSION...
STARTING TO SEE AN INCREASE OF SHRA/TSRA ALONG AND NEAR THE UPPER
TX COAST THIS AFTN AS THE WARM FRONT (OR POSSIBLY A WEAK SFC LOW)
BEGINS TO DEVELOP/MOVE INLAND. RAIN CHANCES WILL CONTINUE TO INC-
REASE THIS EVENING WITH THE APPROACH AND PASSAGE OF A STRONG UPPR
LEVEL DISTURBANCE FROM THE WEST. THERE IS A POSSIBILITY OF STRONG
TO SEVERE TSRA WITH THIS FEATURE GIVEN THE VERY STEEP LAPSE RATES
AND DYNAMIC JET STRUCTURE FOR THIS EVENING. HOWEVER..LIMITED DAY-
TIME HEATING ALONG WITH A VERY DRY AIRMASS OVER SE TX ARE SOME OF
THE MAIN OBSTACLES TO OVERCOME FOR THESE STORMS TO DEVELOP. SPC'S
DAY 1 OUTLOOK HAS MORE DETAILS.

THE PASSAGE OF THE STORM SYSTEM/UPPER TROF THIS EVENING WILL ALSO
DRAG A STRONG COLD FRONT ACROSS SE TX OVERNIGHT/EARLY SAT MORNING.
COLDER/CLEARING FOR THE REST OF THE WEEKEND AS WINDS ALOFT BECOME
MORE NWLY WITH TIME. HOWEVER...AS IT HAS BEEN THE CASE MORE OFTEN
THAN NOT THIS SEASON...THE RIDGING WITH WILL BE SHORT LIVED AS WE
SEE THE RETURN OF THE SUBTROPICAL JET OVER THE STATE WITH ANOTHER
UPPER TROF DIGGING INTO NRN MEXICO. AND THEN BY MON (WITH THE SFC
HIGH MOVING OFF TO THE E/NE) WE SHOULD BEGIN TO SEE THE RETURN OF
SOME LOW POPS (COASTAL WATERS/SW PARTS OF THE AREA)...BEFORE POPS
SPREAD FURTHER INLAND (LATE WEDS/THUR) AS THE UPPER TROF MOVES IN
FROM THE WEST. 41

&&

.MARINE...
PATCHY AREAS OF DENSE SEA FOG WILL REMAIN A POSSIBILITY UNTIL 1-3AM
UNTIL A PREFRONTAL TROUGH PUSHES THRU THE WATERS. AHEAD OF THIS TROF...
WILL PROBABLY SEE SOME SCT SHOWERS/STORMS DEVELOP IN THE WATERS AS
UPPER LEVEL CONDITIONS BECOME MORE FAVORABLE. MAY SEE SOME ISOLATED
STRONGER CELLS CAPABLE OF PRODUCING WATERSPOUTS AND POSSIBLY GUSTY
WINDS. THREAT DIMINISHES AFTER MIDNIGHT ONCE WE SEE A WRLY WIND SHIFT.

COLD FRONT ITSELF WILL MOVE INTO THE AREA EARLY SAT MORNING. WINDS WILL
BECOME MORE NWRLY AND INCREASE TO CAUTION AND ADVSY CRITERIA. WINDS/SEAS
BEGIN DIMINISHING SUNDAY THEN GRADUALLY VEER TO THE NE/E INTO THE MIDWEEK
TIME PERIOD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  56  33  48  31 /  30  10   0   0  10
HOUSTON (IAH)              52  61  36  50  33 /  50  10   0   0  10
GALVESTON (GLS)            55  62  40  49  42 /  50  10   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Jan 8, 3:23 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CST FRI JAN 8 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-092130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
323 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOULD ENOUGH INSTABILITY DEVELOP...THERE IS A RISK OF SEVERE
THUNDERSTORMS TONIGHT AS THE NEXT STORM SYSTEM MOVES INTO THE AREA
FROM THE WEST. THE MOST FAVORABLE TIME PERIOD WOULD BE THIS
EVENING UP UNTIL AROUND MIDNIGHT. HAIL WOULD BE THE PRIMARY
THREAT...THOUGH STRONG WINDS AND EVEN AN ISOLATED TORNADO CANNOT
BE COMPLETELY RULED OUT. CLOSER TO THE COAST...PATCHY DENSE SEA
FOG IS POSSIBLE UNTIL THE WIND SHIFT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS LIKELY ON SATURDAY AS WINDS INCREASE
AND SEAS BUILD. LOW TEMPERATURES MONDAY MORNING COULD BE AT OR
BELOW FREEZING PORTIONS OF SOUTHEAST TEXAS GENERALLY NORTH OF A
COLUMBUS TO CLEVELAND LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jan 8, 5:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST FRI JAN 8 2016

TXZ200-082345-
LIBERTY TX-
503 PM CST FRI JAN 8 2016

...STRONG STORM IN LIBERTY COUNTY...

AT 501 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEVERS...OR 10 MILES EAST OF LIBERTY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. WE ARE ALSO MONITORING WEAK ROTATION WITH THIS STORM AND
MAY REQUIRE A TORNADO WARNING WITH ANY FURTHER STRENGTHENING.

LOCATIONS IMPACTED INCLUDE...
DAISETTA AND DEVERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2998 9461 3002 9468 3022 9464 3011 9460
      3011 9445
TIME...MOT...LOC 2301Z 207DEG 18KT 3003 9462
Special weather statement, Jan 8, 5:04 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CST FRI JAN 8 2016

TXZ213-227-237-082345-
HARRIS TX-BRAZORIA TX-FORT BEND TX-
504 PM CST FRI JAN 8 2016

...STRONG STORM HEADED TOWARD SOUTHWEST HOUSTON...

AT 504 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRESNO...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN PASADENA...PEARLAND...EASTERN MISSOURI CITY...SOUTH
HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...NORTHWESTERN MANVEL...
ASTRODOME AREA...FOURTH WARD...FRESNO...NEARTOWN / MONTROSE...SECOND
WARD...GREATER EASTWOOD...GREATER HOBBY AREA...DOWNTOWN HOUSTON...
GREENWAY / UPPER KIRBY AREA...UNIVERSITY PLACE...AFTON OAKS / RIVER
OAKS AREA...GREATER THIRD WARD AND MIDTOWN HOUSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2969 9519 2943 9541 2945 9557 2982 9547
TIME...MOT...LOC 2304Z 209DEG 33KT 2958 9544

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:56 PM CSTDense Fog AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more10 hr
Jan 8, 11:39 AM CSTMarine Dense Fog AdvisoryHGX3 hr
Jan 8, 5:03 PM CSTSpecial Weather StatementHGXLiberty42 min
Jan 8, 5:04 PM CSTSpecial Weather StatementHGXHarris41 min
Jan 8, 5:32 PM CSTSpecial Weather StatementHGXChambers43 min
Jan 8, 5:35 PM CSTSpecial Marine WarningHGX55 min
Jan 8, 5:40 PM CSTSpecial Weather StatementHGXHarris50 min
Jan 8, 5:43 PM CSTSpecial Weather StatementHGXWalker47 min
Jan 8, 5:45 PM CSTSpecial Weather StatementHGXGalveston45 min
Jan 8, 5:53 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto, Walker52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.